Texas, 2021

High Wind in Texas, April 6, 2021

April 6, 2021 · NWS LUB · 1 event in 1 county or zone

A strong cold front moved through the region during the early morning hours of the seventh. Large pressure rises and a strong pressure gradient existed over the extreme southeastern Texas Panhandle generating a few severe wind gusts in Hall County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong cold front moved through the region during the early morning hours of the seventh. Large pressure rises and a strong pressure gradient existed over the extreme southeastern Texas Panhandle generating a few severe wind gusts in Hall County. The Texas Tech University West Texas mesonet site near Lesley (Hall County) measured severe wind gusts from 2323 to 2325 CST on April 6. The site near Memphis (Hall County) measured a wind gust to 59 mph at 2354 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 6, 4:33 PM CST, 6 hours 50 minutes earlier.

Area forecast discussion, Apr 6, 4:33 PM CST, 6 hours 50 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
533 PM CDT Tue Apr 6 2021

.AVIATION...
VFR expected next 24 hours. Breezy conditions will persist through
the overnight hours as an upper level storm scoots across
southwestern Kansas. PIREPS requested for rides this evening to
gather insight about turbulence dissipation on wind event days
below FL180.

&&

.PREV DISCUSSION... /issued 206 PM CDT Tue Apr 6 2021/

SHORT TERM...
The dryline continues to sharpen as adiabatic compression
intensifies early this afternoon, with the edge of the dryline
currently located just east of the I-27/US 87 corridor as per the
West Texas Mesonet at 1731Z. Vertical mixing heights will increase
into the mid-levels post-dryline passage with superadiabatic lapse
rates developing within the surface-to-3-km layer, augmenting
downward momentum transport ahead of the approaching 500 mb jet
streak near 50 kt. The core of the jet streak is not expected to
move over the CWA until after peak heating, offsetting the potential
for slightly stronger winds and thus a Wind Advisory is not expected
as criteria for it will be limited in both space and time based off
current assessments. Regardless, critical fire weather conditions
prevail this afternoon along and west of the Caprock escarpment
while elevated conditions exist in the low Rolling Plains. Please
refer to the Fire Weather section below for additional information.

Later tonight, a Pacific cold front will move through the CWA as the
mid/upper-level trough pivots eastward, overtaking the dryline as
winds shift to the northwest while remaining breezy. A surface
trough is expected to form late tomorrow morning, backing winds to
the west/west-northwest by the early afternoon hours. Mixing heights
will be significantly lower than today, with the boundary-layer top
extending to around 2-km AGL as subsidence from the weak upper-level
ridge noses its way into the western High Plains. As a result,
temperatures will be a bit "cooler" compared to today, peaking in
the middle 70s while remaining bone dry with elevated fire weather
conditions possible in the southwestern South Plains.

LONG TERM...
Mostly dry conditions will persist for the long term forecast. Weak
and brief short wave ridging late Thursday into Friday will move
overhead in advance of the next short wave trough. This compact
upper level short wave will move into the Central Plains during the
day on Friday. South of this feature, a straight line jet will be
positioned roughly from Las Vegas to El Paso. Large scale divergence
will result from this jet mostly over the Rolling Plains.
Furthermore, this large scale divergence will be moving off east of
the area during the afternoon. A cold front will follow Friday
evening dropping temperatures back down closer to seasonal averages
on Saturday. The next short wave trough will follow on Sunday
following roughly the same path as the Friday trough. However, this
one will result in more vigorous surface cyclogenesis over the
region leading to a dry and breezy day on Sunday. And again, a cold
front will follow Sunday evening which will likely be stronger than
the first.

FIRE WEATHER...
Today:

A Red Flag Warning remains in effect through 9:00 PM CDT (0200Z) for
the South Plains, southern Texas Panhandle, and the western Rolling
Plains. A Fire Danger Statement remains in effect through 9:00 PM
CDT as well for the eastern Rolling Plains. Conditions will be
favorable for ignition and spread through then, and outdoor burning
is discouraged.

Critical fire weather conditions will continue along and west of the
Caprock escarpment this afternoon and evening, with elevated fire
weather conditions across the low Rolling Plains. Minimum relative
humidity has fallen to 6 percent as of 12:51 PM CDT (1751Z) across
the western South Plains and Texas Panhandle following the passage
of the dryline with westerly winds between 15-25 mph. Winds will
prevail generally out of the west before shifting to the
northwest near midnight CDT tonight as a dry cold front moves
through the region. This front is of Pacific origin, therefore,
relative humidity is expected to recover to above 30 percent
tonight across the extreme southern Texas Panhandle, the central
and northern South Plains, and the low Rolling Plains.

Wednesday:

Elevated fire weather conditions will be possible across the
southwestern South Plains due to the combination of breezy west to
west-northwest winds at around 10-20 mph and relative humidity
values as low as 7 percent. The depth of vertical mixing should
preclude conditions from reaching critical levels as a slight
increase in subsidence aloft prevents the downward transport of
stronger winds aloft and as the surface pressure gradient relaxes.

Sincavage

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT this evening for TXZ021>025-
027>031-033>037-039>043.

&&

99/99
Hazardous weather outlook, Apr 6, 10:39 PM CST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1139 PM CDT Tue Apr 6 2021

TXZ021>044-080445-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1139 PM CDT Tue Apr 6 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

A strong cold front will plunge through the southern Texas Panhandle
and South and Rolling Plains late tonight through early Wednesday
morning. Northerly winds of 25 to 35 mph, with gusts in excess of 50
mph, will be possible for a short period immediately behind the
front. In addition, the strong winds will kick up blowing dust which
will reduce the visibility.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Hall

When
April 6, 11:23 PM CST to 11:54 PM CST
Where
Hall forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941749.